Alert archive / New Mexico / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS El Paso, TX

August 4, 20145 counties in New Mexico

NWS El Paso, TX issued this flash flood watch at Aug 4, 2014, 1:51 PM MDT for 5 counties in New Mexico. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2014, 1:51 PM MDT (19:51 UTC)
Expired
Aug 4, 2014, 10:04 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 121 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 5:27 AM MDT, 8 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 5:27 AM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
527 AM MDT MON AUG 4 2014

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL LIMIT...BUT NOT ELIMINATE OUR
CHANCES FOR RAIN THIS WEEK. HIGH TEMPERATURES WILL START THE WEEK
A LITTLE BELOW NORMAL BUT BY THE END OF THE WEEK WE WILL SEE HIGHS
RUNNING AT OR A LITTLE ABOVE NORMAL.

&&

.DISCUSSION...
I WANTED TO SAY THAT THIS WEEK WOULD SETTLE INTO A MORE TYPICAL
SUMMER TIME PATTERN...BUT THAT WOULD JUST NOT BE CORRECT. WE WILL
CONTINUE TO SEE ABOVE NORMAL AMOUNTS OF MOISTURE IN THE
ATMOSPHERE...BUT AT THE SAME TIME WE WILL SEE AN AREA OF UPPER
LEVEL HIGH PRESSURE TRYING TO KEEP A LID ON OUR CONVECTION. OUT
WEST AN UPPER LEVEL TROUGH WILL BEGIN TO LIFT OUT TOWARD THE
NORTHEAST ACROSS NEVADA AND UTAH. IT WOULD APPEAR THAT SYSTEM IS
JUST TOO FAR AWAY TO ALLOW IT TO HAVE MUCH INFLUENCE ON OUR
WEATHER. SO WITH THE OPPOSING FORCES OF THE MOISTURE AND THE UPPER
LEVEL RIDGE I'VE GONE WITH SCATTERED POPS IN THE MOUNTAINS AND
ISOLATED POPS IN THE LOWLANDS. NOTHING REALLY EVER SWEEPS THE
MOISTURE OUT OF THE AREA...BUT ALSO AT THE SAME TIME THE UPPER
LEVEL RIDGE LOOKS TO MEANDER AROUND SOUTHERN NEW MEXICO...WEST
TEXAS AND NORTHERN MEXICO THIS WEEK. SO DESPITE THE MOISTURE WE
WILL NOT BE ABLE TO TAP INTO IT VERY WELL BECAUSE OF THE UPPER
LEVEL RIDGE. BY THE END OF THE WEEK WE WILL SEE THE RIDGE DRIFT
OFF TO THE EAST WHICH WILL ALLOW MOISTURE TO RETURN TO THE AREA.
IF THE GFS IS TO BE BELIEVED WE COULD SEE ANOTHER HEAVY DUTY
MONSOON PLUME SETTLE ACROSS THE REGION FOR THE WEEKEND. FOR NOW
THOUGH I HAVE ONLY MOVED THE POPS UP A LITTLE HIGHER.

OUR TEMPERATURES WILL CONTINUE ON THEIR SLOW CLIMB THIS WEEK.
TODAY WILL SEE HIGHS RUNNING 5 TO 7 DEGREES BELOW NORMAL. THEN ON
TUESDAY WE WILL SEE HIGHS RUNNING 3 TO 5 DEGREES BELOW NORMAL AND
THEN BY WEDNESDAY WE WILL SEE NEAR NORMAL HIGHS. FOR THE END OF
THE WEEK WE WILL SEE HIGH RUNNING A COUPLE OF DEGREES ABOVE
NORMAL...THEN AS WE SEE THE RETURN OF MOISTURE WE WILL SEE HIGHS
SLIP BACK TO SEASONAL NORMALS AS WE MOVE INTO THE WEEKEND.

&&

.AVIATION...VALID 04/12Z-05/12Z
WE'VE GOT LOTS OF MOISTURE TO FUEL THUNDERSTORMS...BUT ALOFT AN
AREA OF UPPER LEVEL HIGH PRESSURE WILL HELP KEEP THE LID ON OUR
AFTERNOON CONVECTION. LIKE YESTERDAY WE WILL SEE VARIABLE CEILINGS
TODAY. THEY WILL GENERALLY BY BKN120 OR BKN250...BUT WE MAY SEE A
FEW STORMS POP UP AND THAT COULD BRIEFLY LOWER CEILINGS TO BKN050.
SURFACE WINDS WILL BE OUT OF THE SOUTHEAST AT LESS THAN 10 KNOTS
THIS AFTERNOON. VISIBILITY WON'T BE A PROBLEM EXCEPT FOR
OCCASIONAL MVFR CONDITIONS IN AND NEAR THUNDERSTORMS. FOR THE
STORMS THAT DO DEVELOP THE STORM MOTION WILL BE FROM SOUTH TO
NORTH.

&&

.FIRE WEATHER...
THOUGH WE HAVE DRIED OUT SOME WHAT THERE WILL STILL BE A CHANCE
FOR SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS TODAY THROUGH
THE END OF THE WEEK. WE WILL SEE GENERALLY PARTLY TO MOSTLY
CLOUDY SKIES WITH WINDS FROM THE SOUTHEAST AT LESS THAN 10 MPH.
MIN RH'S WILL RANGE FROM THE MID 20'S IN THE LOWLANDS TO NEAR 50%
IN THE MOUNTAINS TODAY. THIS PATTERN LOOKS TO REPEAT ITSELF EACH
DAY THROUGH THE END OF THE WEEK. WE MAY SEE AN UPTICK IN RAIN
CHANCES AS WE HEAD INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 89  71  91  71  95 /  20  20  20  20  10
SIERRA BLANCA           85  65  88  67  93 /  20  10  10  10  10
LAS CRUCES              87  66  90  68  93 /  20  20  20  20  10
ALAMOGORDO              87  67  91  68  95 /  20  20  20  20  10
CLOUDCROFT              65  52  66  52  69 /  30  20  40  30  30
TRUTH OR CONSEQUENCES   84  66  87  68  91 /  30  30  20  20  20
SILVER CITY             77  61  80  63  84 /  30  30  30  30  20
DEMING                  86  65  90  68  94 /  30  20  20  20  20
LORDSBURG               86  67  89  69  94 /  30  30  30  30  20
WEST EL PASO METRO      89  71  90  71  95 /  20  20  20  20  10
DELL CITY               90  68  91  69  96 /  10  10  20  20  10
FORT HANCOCK            91  71  93  71  97 /  20  10  10  10  10
LOMA LINDA              83  67  86  66  89 /  20  20  20  20  10
FABENS                  90  71  92  72  97 /  20  20  20  20  10
SANTA TERESA            88  70  91  71  94 /  20  20  20  20  10
WHITE SANDS HQ          84  68  89  69  91 /  20  20  20  20  10
JORNADA RANGE           85  68  90  69  93 /  20  20  20  20  10
HATCH                   86  66  90  67  93 /  20  30  20  20  10
COLUMBUS                87  70  90  70  94 /  30  20  20  20  20
OROGRANDE               87  69  90  69  94 /  20  20  20  20  10
MAYHILL                 71  55  75  56  77 /  30  20  40  30  30
MESCALERO               72  56  75  56  78 /  30  20  40  30  30
TIMBERON                71  55  74  57  76 /  30  20  30  30  30
WINSTON                 75  59  78  60  81 /  50  40  40  30  30
HILLSBORO               80  64  82  65  86 /  30  30  20  20  20
SPACEPORT               85  67  89  68  92 /  20  30  20  20  10
LAKE ROBERTS            78  59  78  61  83 /  50  40  40  30  30
HURLEY                  80  64  83  65  87 /  30  30  30  30  20
CLIFF                   82  66  86  67  89 /  30  30  30  30  20
MULE CREEK              81  63  83  64  85 /  30  30  30  30  20
FAYWOOD                 80  63  83  63  87 /  30  30  30  30  20
ANIMAS                  86  68  88  69  92 /  30  30  30  30  20
HACHITA                 85  67  86  68  91 /  30  30  20  20  20
ANTELOPE WELLS          82  65  83  67  88 /  30  30  20  20  20
CLOVERDALE              78  64  80  64  83 /  30  30  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 4, 10:47 AM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1047 AM MDT MON AUG 4 2014

NMZ401>417-TXZ418>424-051700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1047 AM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY WEST OF THE
RIO GRANDE AND IN THE MOUNTAINS WITH ISOLATED THUNDERSTORMS
POSSIBLE ELSEWHERE. PERIODS OF MODERATE TO HEAVY RAINFALL MAY
OCCUR WITH LOCALIZED MINOR FLOODING POSSIBLE ALONG DRAINAGES...
ARROYOS AND LOW WATER CROSSINGS. WIDESPREAD FLOODING IS NOT
ANTICIPATED. STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND
GUSTS UP TO 45 MPH. THUNDERSTORMS WILL TAPER OFF AND DIMINISH
LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY. RAIN
AMOUNTS WILL BE GENERALLY LIGHT AND SPOTTY WITH A FEW AREAS
GETTING MODERATE RAINFALL. MOISTURE WILL INCREASE TOWARD THE END
OF THE WEEK WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
FRIDAY THROUGH SUNDAY. LOCALIZED MINOR FLOODING ALONG DRAINAGES
AND ARROYOS MAY OCCUR NEAR STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Aug 4, 12:40 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1240 PM MDT MON AUG 4 2014

NMZ401-402-404-041930-
UPPER GILA RIVER VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
1240 PM MDT MON AUG 4 2014

...THUNDERSTORMS WITH HEAVY RAIN OVER NORTH-CENTRAL GRANT COUNTY
THROUGH 130 PM MDT...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
WATCHING AN AREA OF NEARLY STATIONARY THUNDERSTORMS JUST SOUTHEAST
OF MANGAS SPRINGS. THESE STORMS HAVE ALREADY PRODUCED AN INCH OF
RAIN NEAR THE JUNCTION OF HIGHWAYS 180 AND 100. ANOTHER INCH OF RAIN
IS POSSIBLE IN THIS AREA OVER THE NEXT HOUR.

WIND GUSTS UP TO 45 MPH AND MODERATE TO HEAVY RAIN ARE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

  MANGUS SPRINGS...
  HIGHWAY 180...
  HIGHWAY 100...

HEAVY RAIN MAY FLOOD LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.

&&

LAT...LON 3288 10833 3261 10847 3266 10863 3294 10848

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:40 PM MDTSpecial Weather StatementEPZGrant50 min
Aug 4, 1:17 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 4, 1:38 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna112 min
Aug 4, 2:55 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna110 min
Aug 4, 2:57 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 4, 4:32 PM MDTAreal Flood AdvisoryEPZGrant118 min
Aug 4, 5:25 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna2 hr
Aug 4, 5:34 PM MDTFlash Flood WarningEPZGrant3 hr

Nearby

Flash Flood Watches in New Mexico, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.